Alert archive / Louisiana / Tornado Warnings in 2004

Tornado Warning 56, NWS Jackson, MS

November 23, 2004Morehouse Parish, Richland Parish, Louisiana

NWS Jackson, MS issued this tornado warning at Nov 23, 2004, 4:22 PM CST for Morehouse Parish, Richland Parish, Louisiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 23, 2004, 4:22 PM CST (22:22 UTC)
Expired
Nov 23, 2004, 4:45 PM CST
In force
23 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Morehouse Parish, LA, Richland Parish, LA

The radar

The Jackson/Brandon,MS radar (KDGX), 180 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 23, 2:00 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2004-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KJAN 232222
TORJAN
LAC067-083-232245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
420 PM CST TUE NOV 23 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* TORNADO WARNING FOR...
  MOREHOUSE PARISH IN NORTHEAST LOUISIANA
  RICHLAND PARISH IN NORTHEAST LOUISIANA

* UNTIL 445 PM CST

* AT 420 PM CST...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD
  NEAR START...OR ABOUT 8 MILES WEST OF RAYVILLE...MOVING NORTHEAST
  AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  OAK RIDGE BY 435 PM CST

DO NOT USE HIGHWAY OVERPASSES FOR SHELTER. OVERPASSES DO NOT PROVIDE
PROTECTION FROM TORNADIC WINDS. VEHICLES STOPPED UNDER BRIDGES BLOCK
TRAFFIC AND PREVENT PEOPLE FROM GETTING OUT OF THE STORMS PATH AND
TO SHELTER. IF YOU CANNOT DRIVE AWAY FROM THE TORNADO...GET OUT OF
YOUR VEHICLE AND LIE FLAT IN A DITCH AS A LAST RESORT.

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST TUESDAY EVENING
FOR SOUTHEAST ARKANSAS AND NORTHEAST LOUISIANA AND NORTHWEST
MISSISSIPPI.

LAT...LON 3251 9205 3239 9189 3271 9162 3278 9172

$$

MRM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Nov 23, 8:52 AM CST, 7 hours 30 minutes earlier.

Area forecast discussion, Nov 23, 8:52 AM CST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
852 AM CST TUE NOV 23 2004

.SYNOPSIS...
SURFACE OBSERVATIONS INDICATE A WARM FRONT EXTENDING FROM NORTHWEST
ALABAMA ACROSS CENTRAL MISSISSIPPI INTO NORTHEAST LOUISIANA. THERE
IS SOME CLEARING OVER SOUTHWEST MISSISSIPPI WHICH SHOULD AID IN
SLIGHTLY HIGHER AFTERNOON TEMPERATURES THUS INCREASED INSTABILITY
THIS EVENING.

&&

.SHORT TERM...
A POWERFUL DISTURBANCE WILL BEGIN TO PUSH NORTHEASTWARD TOWARDS THE
CWA LATER THIS AFTERNOON FROM TEXAS. EXPECT CYCLOGENESIS TO OCCUR
OVER OVER EAST TEXAS WHICH WILL LIFT THE WARM FRONT TO THE NORTH
INTO EXTREME NORTHERN MISSISSIPPI. ALONG WITH THE DEVELOPMENT OF THE
LOW A COLD FRONT WILL DEVELOP OVER EAST TEXAS AND MOVE TO THE
NORTHEAST TONIGHT INTO MISSISSIPPI. A 130KT JET MAX NOW LOCATED OVER
SOUTH TEXAS WILL MOVE NORTHEASTWARD OVER LOUISIANA THIS EVENING
...LEAVING THE CWA IN THE STRONGEST DIFFLUENT AREA OF THE JET.
LATEST 18Z SOUNDING INDICATES LIMITED LOW LEVEL SHEAR AND CAPE THIS
AFTERNOON...SO EXPECT THE CONVECTION DURING THE MID AFTERNOON HOURS
TO BE SUB SEVERE...BUT EXPECT BOTH OF THESE TO INCREASE THROUGH THE
AFTERNOON HOURS. WITH SURFACE DEW POINTS IN THE MID TO UPPER 60S AND
WITH SURFACE TEMPS IN THE UPPER 70S AND LOW 80S IN THE AFTERNOON...
CAPE VALUES ACROSS THE ENTIRE AREA SHOULD BE ABOVE 1000 J/KG
INCREASING TO 1200 TO 1400 OVER THE AREA THIS EVENING. EXPECT A
SQUALL LINE TO MOVE THROUGH THE AREA LATE TONIGHT AHEAD OF THE COLD
FRONT. WITH GOOD DEEP LAYER SHEAR...-6.5 TO -7.5 LAPSE RATES...LIS
ANYWHERE BETWEEN -7 AND -9 AND THE PRESENTS OF COLD FRONT MOVING
INTO THE AREA EXPECT VERY STRONG SUPERCELLS TO MOVE INTO THE AREA
THIS EVENING WITH LARGE HAIL AND ISOLATED TORNADOS. WITH HIGH PWS
...1.8 TO 2.0 EXPECT FLASH FLOODING TO BE A CONCERN ALSO. BY WEDNESDAY
AFTERNOON THE FRONTAL BOUNDARY WILL STRETCH ACROSS SOUTHEAST
MISSISSIPPI AND WILL EXIT THE AREA BY LATE AFTERNOON. WRAP AROUND
MOISTURE WILL EFFECT THE NORTHERN AREAS OVERNIGHT WEDNESDAY WITH
SOME VERY LIGHT SHOWERS OR DRIZZLE.

.LONG TERM...
BY THURSDAY A HIGH PRESSURE RIDGE WILL EXTEND ACROSS THE AREA FROM A
HIGH CENTERED IN EAST TEXAS. THE HIGH WILL SHIFT EASTWARD AND WILL
BE CENTERED OVER SOUTHEAST ALABAMA BY FRIDAY ALLOWING A MORE
SOUTHERLY FLOW OVER THE CWA. A FAST MOVING COLD FRONT WILL MOVE
THROUGH THE AREA ON SATURDAY. THE MAJORITY OF THE INSTABILITY AND
AVAILABLE MOISTURE WILL BE TO THE NORTH...BUT EXPECT SOME SHOWERS
AND ISOLATED THUNDERSTORMS WITH THE BOUNDARY AS IT MOVES THROUGH
SATURDAY AFTERNOON. A HIGH PRESSURE RIDGE BUILDS IN OVER THE AREA
SUNDAY AND MONDAY. A WARM FRONT WILL PUSH NORTH INTO THE SOUTHERN
PORTIONS OF THE CWA LATE ON MONDAY IN ADVANCE OF ANOTHER COLD FRONT
THAT WILL MOVE THROUGH THE AREA ON TUESDAY. WILL INCREASE POPS
MONDAY NIGHT INTO TUESDAY WITH THIS SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       64  68  40  54 / 100  40  10   0
MERIDIAN      65  70  41  56 / 100  60  20   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLOOD WATCH FOR FLASH FLOODING THRU 24/12Z MSZ018-019-025>052
LA...FLOOD WATCH FOR FLASH FLOODING THRU 24/12Z LAZ007>009-015-016
     TORNADO WATCH THROUGH 24/03Z LAZ007>009-015-016
AR...FLOOD WATCH FOR FLASH FLOODING THRU 24/12Z ARZ074-075
     TORNADO WATCH THROUGH 24/03Z ARZ074-075

&&

15/15
Hazardous weather outlook, Nov 23, 2:30 PM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CST TUE NOV 23 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
242030-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
230 PM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND WEDNESDAY...

...THUNDERSTORMS...
NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED OVER SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND WESTERN MISSISSIPPI LATE
THIS AFTERNOON AND TONIGHT.  SCATTERED SEVERE THUNDERSTORMS ARE
EXPECTED OVER EAST MISSISSIPPI	TONIGHT.

AN INTENSE UPPER LEVEL LOW PRESSURE SYSTEM OVER THE SOUTHERN
PLAINS WILL CONTINUE TO MOVE EAST TOWARD THE LOWER MISSISSIPPI
VALLEY REGION TONIGHT.	A VERY WARM AND UNSTABLE AIRMASS IS IN
PLACE. SEVERE THUNDERSTORMS ARE ERUPTING OVER CENTRAL LOUISIANA
ALONG A WARM FRONT...AND THEY WILL MOVE INTO AREAS WEST OF THE
MISSISSIPPI RIVER BEFORE DARK.

WIND FLOW THROUGH THE ATMOSPHERE WILL INCREASE DRAMATICALLY BY
LATE AFTERNOON AS THE INTENSE LOW PRESSURE SYSTEM PIVOTS THIS
WAY. A STRONG UPPER LEVEL JET WILL SWING INTO THE LOWER
MISSISSIPPI RIVER VALLEY AS THE ASSOCIATED LOWER LEVEL JET
PUNCHES INTO THE AREA. THIS WILL RESULT IN A POWERFUL STORM
ENVIRONMENT WITH INTENSE WIND SHEAR THROUGH THE ATMOSPHERE AND
ABUNDANT MOISTURE AND INSTABILITY TO PRODUCE  LONG LIVED
SUPERCELL THUNDERSTORMS. THE INTENSE WIND SHEAR IN PLACE WILL
RESULT IN  TORNADO DEVELOPMENT PROGRESSING FROM WEST TO EAST...
ESPECIALLY IN AREAS ALONG AND WEST OF INTERSTATE 55 THROUGH
TONIGHT .  THESE STORMS WILL ALSO HAVE THE POTENTIAL FOR LARGE
HAIL AND DAMAGING WIND GUSTS TO 80 MPH.

THESE ATMOSPHERIC  CONDITIONS WILL SPREAD ACROSS THE REST OF THE
FORECAST AREA TONIGHT AS THE UPPER LOW PIVOTS TO THE NORTHEAST
AND THE COLD FRONT PROGRESSES EASTWARD. THE POTENTIAL FOR SEVERE
STORMS WILL CONTINUE INTO THE NIGHTTIME HOURS OVER WESTERN AREAS
AND CONTINUE FOR EAST MISSISSIPPI THROUGH SUNRISE.

...FLOODING...
A VERY MOIST AIRMASS WILL LEND TO THUNDERSTORMS WITH TORRENTIAL
RAINFALL OVER MUCH OF THE OUTLOOK AREA TONIGHT. RAINFALL OF TWO
TO THREE INCHES MAY FALL IN A SHORT TIME. SOILS ARE VERY MOIST
AND SUCH INTENSE RAINFALL COULD LEAD TO SIGNIFICANT FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...

...DAYS TWO AND THREE...WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...
A COOLER AIRMASS WILL MOVE IN FOR WEDNESDAY NIGHT AND
THANKSGIVING DAY. A COMBINATION OF DRY AIR...NEAR CALM WINDS AND
CLEAR SKIES...WILL BRING THE POTENTIAL FOR THE AREAS FIRST FREEZE
FRIDAY MORNING. AT THIS TIME...AREAS OVER EAST MISSISSIPPI ALONG
AND NORTH OF I-20 HAVE THE GREATEST POTENTIAL.

...DAYS FOUR THROUGH SEVEN...FRIDAY NIGHT THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS..WILL BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Nov 23, 2:05 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
205 PM CST TUE NOV 23 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
240415-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
205 PM CST TUE NOV 23 2004

...OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES LIKELY TONIGHT
ACROSS SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF
MISSISSIPPI...

SCATTERED THUNDERSTORMS WERE DEVELOPING ACROSS PARTS OF THE AREA
THIS AFTERNOON AS DAYTIME HEATING HAS CAUSED THE ATMOSPHERE ACROSS
THE REGION TO BECOME QUITE UNSTABLE. A STRONG LOW PRESSURE SYSTEM
WILL MOVE ACROSS NORTHEAST TEXAS INTO ARKANSAS TONIGHT. AS THIS
HAPPENS...SOUTHERLY WINDS WILL INCREASE AND CONTINUE TO BRING AN
UNSEASONABLY WARM AND UNSTABLE AIRMASS INTO THE REGION...WHILE A COLD
FRONT APPROACHES THE REGION FROM THE WEST.

AN INTENSE UPPER LEVEL LOW PRESSURE SYSTEM WILL SWING EAST INTO THE
LOWER MISSISSIPPI VALLEY REGION OVERNIGHT. THIS WILL CAUSE WIND
FIELDS TO DRAMATICALLY INCREASE ACROSS THE AREA...AND BECOME VERY
FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS ACROSS THE
REGION.

CONDITIONS APPEAR FAVORABLE TONIGHT FOR A SIGNIFICANT OUTBREAK OF
SEVERE THUNDERSTORMS AND TORNADOES. SCATTERED TO NUMEROUS SEVERE
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...PARTICULARLY
OVER NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS...AND WESTERN
MISSISSIPPI. THE THREAT OF SEVERE WEATHER SHOULD BE ACROSS THE
ENTIRE AREA BY MIDNIGHT. ADDITIONALLY...A STRONG TO SEVERE LINE OF
STORMS WILL DEVELOP ALONG THE FRONT...AND MOVE EAST ACROSS THE REGION
LATE TONIGHT.

TORNADOES...DAMAGING WINDS IN EXCESS OF 70 MPH...AND HAIL OF QUARTER
SIZE OR LARGER COULD OCCUR WITH ANY OF THESE STORMS. THE SITUATION
APPEARS FAVORABLE FOR A FEW STRONG OR VIOLENT TORNADOES TO
POSSIBLY OCCUR.

THIS IS A POTENTIALLY DANGEROUS SITUATION PEOPLE ACROSS THE REGION
SHOULD PAY EXTRA CLOSE ATTENTION TO THE WEATHER TONIGHT. BE SURE TO
KEEP YOUR NOAA WEATHER RADIO ON ALERT AFTER YOU GO TO BED. PLEASE
KEEP IN MIND THAT MANY OF OUR AREAS MOST DEVASTATING TORNADOES
HAVE OCCURRED DURING THE NIGHT...AND DURING THE MONTH OF NOVEMBER. DO
NOT TAKE THIS SITUATION LIGHTLY.

STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA SOURCE...FOR
LATER STATEMENTS...WATCHES...AND WARNINGS.

08/GERARD

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 4:46 PM CSTSevere Thunderstorm WarningJANMorehouse29 min
Nov 23, 5:15 PM CSTSevere Thunderstorm WarningJANMorehouse30 min
Nov 23, 5:37 PM CSTSevere Thunderstorm WarningJANWest Carroll38 min
Nov 23, 5:54 PM CSTFlash Flood WarningJANMorehouse3 hr

Nearby

Tornado Warnings in Louisiana, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.